Neuroleptic malignant syndrome and malignant catatonia

Stanley N. Caroff, Stephan C. Mann

Neuroleptic malignant syndrome (NMS) was first reported as a drug-induced reaction by French psychiatrists during initial trials of haloperidol in the 1960s.1 These cases seemed similar to instances of “syndrome malin”, an older French term for non-specific, potentially fatal cases of encephalopathy with fever; hence, the term “syndrome malin des neuroleptiques”.  Characterized by hyperthermia, muscle rigidity, autonomic signs and altered consciousness, NMS was recognized as life-threatening unless the triggering neuroleptic was discontinued and supportive treatment was provided.  Unfortunately, awareness and acceptance of the association between NMS and neuroleptic treatment was delayed elsewhere for nearly two decades because of language barriers or other unclear reasons with tragic consequences.2

Cases of NMS were often ascribed to sepsis, encephalitis or other severe medical conditions in published case reports.  Because of vague recollections among psychiatrists of “lethal catatonia” associated with psychotic disorders that had been described historically, 3 the unexpected malignant signs of NMS were also misdiagnosed as lethal catatonia due to schizophrenia, leading to more aggressive neuroleptic treatment with resulting morbidity and mortality. Although benign catatonia had been recognized as a syndrome with numerous potential causes including neuroleptics (the “catatonic dilemma”),4  the lethal or malignant form of catatonia was still assumed to represent a severe stage of psychosis, usually schizophrenia.   Denial and resistance to the iatrogenic nature of NMS as a treatment-related disorder eventually dissipated as hundreds of published reports emerged to confirm its occurrence.  With general acceptance of the diagnosis, increased awareness of the triggering role of neuroleptics leading to rapid cessation of neuroleptic treatment, the introduction of less potent neuroleptics, and consideration of specific treatments, both the incidence and mortality of NMS has fortunately diminished.

NMS also stimulated renewed interest in the broader concept of malignant catatonia (MC), which remained more of a poorly understood mystery or myth than a well-characterized clinical disorder up to that time. Comprehensive and updated reviews of the historical and contemporary literature revealed that MC continues to occur, and that it represents a syndrome with numerous medical and neurological causes similar to the benign form of catatonia.3  Neuroleptics causing NMS are included among the toxic causes of MC.  NMS and stuporous MC from other causes are indistinguishable in some cases, with NMS probably complicated more often by neuroleptic-induced parkinsonian features and hyperthermia.   Available evidence on MC indicates that sedatives may be helpful, but rapid institution of ECT can be lifesaving.

References

  1. Delay J, Pichot P, Lemperiere T, Elissade B, Peigne F. Un neuroleptique majeur non-phenothiazine et non-reserpinique, l’haloperidol, dans le traitement des psychoses. Annales Medico-Psychologique. 1960;118:145-152.
  2. Caroff SN. The neuroleptic malignant syndrome. The Journal of clinical psychiatry. 1980;41(3):79-83.
  3. Mann SC, Caroff SN, Bleier HR, Welz WK, Kling MA, Hayashida M. Lethal catatonia. The American journal of psychiatry. 1986;143(11):1374-1381.
  4. Gelenberg AJ. The catatonic syndrome. Lancet. 1976;1(7973):1339-1341.